Cold and Flu Season: A Guide for Pilots

Spread the love

It’s the time of year when noses start to run, throats get sore, and we shy away from that one friend who has a cough but insists on attending social functions anyway. Getting a cold or the flu is part of life, but if you are a pilot there are things to consider in regard to how you are feeling and what medications you are taking.

Start With Common Sense

If you are in the throes of a head cold, and especially the flu, don’t fly! The same aches, pains, and fatigue you feel in your body also impact your mental acuity. Not only that, but congestion can close off the air passages that allow your eardrums to equalize with changing air pressure. If you’ve ever had to endure the quiet agony of descending on a commercial flight without the ability to equalize, you know exactly what I’m talking about.

I Wanna Be Sedated

Oftentimes we take over-the-counter medications to make cold and flu season a little more bearable. It may be fever reducers, anti-inflammatories, cough suppressants, or a pill or liquid that bundles several medications together. These combination medications, such as NyQuil and Tylenol PM, can quell your symptoms and let you get some sleep.

The problem for pilots is why you sleep so well on cold medicine. Most nighttime cold medications contain antihistamines such as diphenhydramine (Benadryl). While originally developed to treat allergies, these drugs are also mild sleeping aids. Any drug that contains a warning against operating heavy machinery should be avoided when flying. The effects of drugs like diphenhydramine can sometimes be felt as many as two days after the last dose.

The FAA bans the use of any sedating antihistamine (see the FAA’s “do not fly” list). That doesn’t necessarily mean you can’t take the medication for acute symptoms such as a cold or flu, but the drug should be thoroughly flushed out of your system prior to flying again. The FAA recommends waiting five times the medication’s dosing interval, which would be 30 hours for a “once every six hours” medication.

Serious Business

When I was on the General Aviation Joint Steering Committee’s Loss of Control Working Group, we studied a random sample of fatal accidents resulting from loss of control. We were surprised by the high number of accidents in which sedating antihistamines, usually diphenhydramine or one of its cousins, were present in the toxicology report. While these medications rarely cause accidents by themselves, they can degrade your reaction to unexpected events.

2014 NTSB study confirmed that sedating antihistamines are becoming more prevalent in accident pilots. Nearly 1 in 10 fatal accident pilots from 2008-2012 had such a drug in their system. The study found that overall, sedating antihistamines were the single most common category of drug found in fatal accident pilots.

While bouts with acute illnesses are routine, some of the common medications we take are deadly serious when mixed with flying, even the day after a dose. Therefore, if you find yourself reaching for a box of tissues and a bowl of soup this cold and flu season, put away your headset for a little while and focus on recovery.

Source: EAA

Leave a Reply

Your email address will not be published. Required fields are marked *